News

Proton Pump Inhibitor-Induced Hypomagnesemia: A Proposed Mechanism.

FROM THE FIRST CASE REPORT IN WHICH HYPOMAGNESEMIA WAS ASSOCIATED TO THE USE OF PROTON PUMP INHIBITORS (PPIS) IN 2006, (1) SEVERAL ANALOGOUS CASES HAVE BEEN REPORTED IN SCIENTIFIC AND ACADEMIC JOURNALS. FROM 2006 TO 2010, AT LEAST 8 ADDITIONAL REPORTS (2–9) WERE PUBLISHED, ALL OF THEM DESCRIBING PATIENTS WITH CHRONIC PPIS EXPOSURE, PRESENTING WITH SYMPTOMS CHARACTERISTIC OF HYPOMAGNESEMIA. ALL THIS INFORMATION ALLOWED US TO CONFIRM THE RELATIONSHIP BETWEEN REGULAR USE OF PPIS AND LOW SERUM MAGNESIUM LEVELS.

Based on 8 of the 9 reports mentioned above, (1–8) in 2011 the U.S. Food and Drug Administration (FDA) released a safety announcement with the title: “Low magnesium levels can be associated with long-term use of Proton Pump Inhibitor drugs (PPIs).” (10)

In this announcement, FDA warns that low serum magnesium levels can result in serious adverse events including muscle spasm (tetany), irregular heartbeat (arrhythmias), and convulsions (seizures); however, patients do not always have these symptoms. They also highlight that treatment of hypomagnesemia generally requires magnesium supplements.

As a result of FDA announcement, the labels of all prescription PPIs marketed in the U.S. were revised to include new safety information:“Hypomagnesemia has been reported rarely with prolonged treatment with PPIs.” (11)

“Hypomagnesemia, symptomatic and asymptomatic, has been reported rarely in patients treated with PPIs for at least three months, in most cases after a year of therapy. Serious adverse events include tetany, arrhythmias, and seizures. In most patients, treatment of hypomagnesemia required magnesium replacement and discontinuation of the PPI.” (11)

Following the safety announcement of FDA in 2011, 3 larger observational studies also supported this association in both inpatient and outpatient populations. (12–14)

Until now, the mechanism of how PPIs consumption lead to hypomagnesemia had remain undescribed; however, a recent publication from the World Journal of Nephrology (15) proposes an interesting hypothesis.

According to the authors, the available information suggested that PPIs-induced hypomagnesemia (PPIH) is not caused by renal magnesium wasting, since lower urinary magnesium has been reported in PPIs users. On the other hand, the statistical models controlled for other measures of dietary intake suggests decreased intestinal magnesium uptake. These clinical observations are supported by more recent mechanistic studies, which have focused on the potential effect of PPIs on the TRMP6 transporter, the major pathway of intestinal magnesium absorption.

Since the activity of TRMP6 is pH-dependent, being higher at an acidic milieu, the reduction of the gastric acid production caused by PPIs could potentially decrease its activity, reducing this way the intestinal uptake of magnesium, as shown in the figure below:

Taken from (William and Danziger 2016) (15)

As a final conclusion, authors warned that prospective studies that carefully control for nutritional intake among PPI users and accurately measure total body magnesium are needed to help determine causality of the association of PPI use and hypomagnesemia.

References:

Epstein, M., S. McGrath, and F. Law. 2006. “Proton-pump inhibitors and hypomagnesemic hypoparathyroidism.” The New England journal of medicine 355 (17): 1834–1836.

Metz, D.C., M.B. Sostek, P. Ruszniewski, C.E. Forsmark, and et al. 2007. “Effects of esomeprazole on acid output in patients with Zollinger-Ellison syndrome or idiopathic gastric acid hypersecretion.” The American journal of gastroenterology 102 (12): 2648–2654.

Cundy, T. Dissanayake, A. 2008. “Severe hypomagnesemia in long-term.” Clinical endocrinology 69: 338–341.

Shabajee, N., E. Lamb, I. Sturgess, and R. Sumathipala. 2008. “Omeprazole and refractory hypomagnesemia.” British medical journal 337: 173–175.

Broeren, M.A., E.A. Geerdink, H.L. Vader, and A.W. van den Wall Bake. 2009. “Hypomagnesium induced by several proton-pump inhibitors.” Annals of internal medicine 151 (10): 755–756.

Kuipers, M.T., H.D. Thang, and A.B. Arntzenius. 2009. “Hypomagnesaemia due to use of proton pump inhibitors — a review.” The Netherlands journal of medicine 67 (5): 169–172.

Hoorn, E.J., J. van der Hoek, R.A. de Man, E.J. Kuipers, and et al. 2010. “A case series of proton pump inhibitor–induced hypomagnesemia.” American journal of kidney diseases epub.

Mackay, J.D., and P.T. Bladon. 2010. “Hypomagnesaemia due to proton-pump inhibitor therapy: a clinical case series.” The Quarterly journal of medicine 103: 387–395.

Francois, M., N. Levy-Bohbot, J. Caron, and V. Durlach. 2008. “Chronic use of proton-pump inhibitors associated with giardiasis: A rare cause of hypomagnesemic hypoparathyroidism?” Annales d’endocrinologie 69: 446–448.

U.S. Food and Drug Administration (FDA). 2011. “www.fda.gov.” FDA Drug Safety Communication: Low magnesium levels can be associated with long-term use of Proton Pump Inhibitor drugs (PPIs). March 2. Accessed April 17, 2017.

https://www.fda.gov/Drugs/DrugSafety/ucm245011.htm.

AstraZeneca Pharmaceuticals LP. 2012. “U.S. Food & Drug Administration.” Highlights of prescribing information: PRILOSEC. September.

http://www.accessdata.fda.gov/drugsatfda_docs/label/2016/021153s051,021957s018,022101s015lbl.pdf.

Gau, J.T., Y.X. Yang, R. Chen, and T.C. Kao. 2012. “Uses of proton pump inhibitors and hypomagnesemia.” Pharmacoepidemiology and drug safety 21: 553–559.

Luk, C.P., R. Parsons, Y.P. Lee, and J.D. Hughes. 2013. “Proton pump inhibitor-associated hypomagnesemia: what do FDA data tell us?” Annals of pharmacotherapy 47: 773–780. doi:10.1345/aph.1R556.

Zipursky, J., E.M. Macdonald, S. Hollands, T. Gomes, M.M. Mamdani, J.M. Paterson, N. Lathia, and D.N. Juurlink. 2014. “Proton pump inhibitors and hospitalization with hypomagnesemia: a population-based case-control study.” PLOS Medicine 11: e1001736. doi:10.1371/journal.pmed.1001736.

William, Jeffrey H., and John Danziger. 2016. “Proton-pump inhibitor-induced hypomagnesemia: Current research and proposed mechanisms.” World journal of nephrology 5 (2): 152–157. doi:10.5527/wjn.v5.i2.152.